Sympathomimetic-like drugs (ie, cocaine, amphetamines, and sympathomimetic amines) mimic the actions of the endogenous neurotransmitters that stimulate the sympathetic nervous system. The classic signs and symptoms (toxidrome) often seen with the sympathomimetic drugs include hyperactivity, mydriasis (dilated pupils), hypertension, tachycardia, and hyperthermia; some of these drugs also precipitate psychoses, hallucinations and seizures. Qualitative confirmation by the laboratory that the patient is experiencing a sympathomimetic drug reaction can be helpful to the clinician. However, some of the conventional toxicologic drug screens used by many clinical laboratories do not differentiate within a specific class of drugs (eg, amphetamine vs methamphetamine). Although a drug screen can help to confirm ingestion of a sympathomimetic drug, diagnosis and treatment are often based on history of use (often unreliable), physical examination, and the classic toxidrome observed with this class of drugs.
No takes yet. Share an insight, caveat, or question.
Williams et al. (2000) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: